Alert archive / Maine / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 13, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jul 28, 2018, 2:36 PM EDT for Aroostook County, Maine. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2018, 2:36 PM EDT (18:36 UTC)
- Expired
- Jul 28, 2018, 3:00 PM EDT
- In force
- 24 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Aroostook County, ME
The radar
The Caribou radar (KCBW), 119 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 2:55 PM EDT | HAIL 1.25 | Hamlin, ME |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 6.6 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 236 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 757 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
780
WUUS51 KCAR 281836
SVRCAR
MEC003-281900-
/O.NEW.KCAR.SV.W.0013.180728T1836Z-180728T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Caribou ME
236 PM EDT SAT JUL 28 2018
The National Weather Service in Caribou Maine has issued a
* Severe Thunderstorm Warning for...
Eastern Aroostook County in northern Maine...
* Until 300 PM EDT.
* At 236 PM EDT, a severe thunderstorm was located 7 miles east of
Madawaska Lake, or 10 miles southwest of Van Buren, moving
northeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
* Locations impacted include...
Caribou, Van Buren, Madawaska Lake, New Sweden, Connor, Caswell,
Stockholm, Hamlin and Cyr Plantation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4720 6795 4717 6794 4712 6789 4711 6789
4710 6788 4707 6779 4702 6779 4690 6803
4703 6820 4721 6798
TIME...MOT...LOC 1836Z 227DEG 28KT 4702 6803
HAIL...1.25IN
WIND...60MPH
$$
Kredensor2 follow-up statements
245
WWUS51 KCAR 281851
SVSCAR
Severe Weather Statement
National Weather Service Caribou ME
251 PM EDT SAT JUL 28 2018
MEC003-281900-
/O.CON.KCAR.SV.W.0013.000000T0000Z-180728T1900Z/
Aroostook ME-
251 PM EDT SAT JUL 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR EASTERN AROOSTOOK COUNTY...
At 251 PM EDT, a severe thunderstorm was located near Van Buren,
moving northeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
Locations impacted include...
Van Buren, Connor, Caswell, Hamlin and Cyr Plantation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Caribou Maine.
&&
LAT...LON 4696 6791 4709 6802 4718 6794 4717 6794
4712 6789 4711 6789 4710 6788 4707 6779
4702 6779
TIME...MOT...LOC 1851Z 227DEG 28KT 4710 6790
HAIL...1.25IN
WIND...60MPH
$$
Kredensor493
WWUS51 KCAR 281900
SVSCAR
Severe Weather Statement
National Weather Service Caribou ME
300 PM EDT SAT JUL 28 2018
MEC003-281910-
/O.EXP.KCAR.SV.W.0013.000000T0000Z-180728T1900Z/
Aroostook ME-
300 PM EDT SAT JUL 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN AROOSTOOK COUNTY HAS
EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Caribou Maine.
LAT...LON 4696 6791 4709 6802 4718 6794 4717 6794
4712 6789 4711 6789 4710 6788 4707 6779
4702 6779
TIME...MOT...LOC 1900Z 227DEG 28KT 4714 6783
$$
KredensorWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 1:49 PM EDT, 47 minutes earlier.
Area forecast discussion, Jul 28, 1:49 PM EDT, 47 minutes before
Area Forecast Discussion National Weather Service Caribou ME 149 PM EDT Sat Jul 28 2018 .SYNOPSIS... A cold front will slowly push across the area later this afternoon into tonight. High pressure will build south of the region Sunday into Monday as an upper level trough moves north of the area. && .NEAR TERM /THROUGH TONIGHT/... 150 PM UPdate: Radar showing cells were developing but most of the activity is of the general category w/mainly heavy rainfall the threat attm. Cells were initially having trouble building beyond 28k ft mainly due to weak mid level lapse rates and some dry air entrainment. The strongest cells were across northern areas. The latest HRRR did a fine job in timing and placement and blended the HRRR into the near term through 10 PM. The threat is still there that a few cells could be strong enough to produce some gusty winds into late evening. Temps this afternoon have warmed up a few degrees more than previously forecast. Adjustments were made to the afternoon temps. Rest of the forecast holding ok attm. Previous Discussion... Strong high pressure will remain over the Atlantic, to the southeast of New England today and tonight. A cold front will move across the region today and produce showers and thunderstorms, especially this afternoon into the evening. Drier air will start to filter into western areas later tonight. With the cloud cover today temperatures are expected to stay in the 70s. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... Upr lvl troffing continues acrs the ern half of the nation on Sunday with cdfnt acrs ern sxns of CWA Sun mrng. 12z NAM is the only guidance showing significant instability on Sun aftn with remaining med range models marginal at best. This wl all be dependent on mvmnt of frontal bndry Sun mrng. Zonal flow expected fm late Sun night on thru the end of the pd. With little in the way of frcg expected on Monday and warm temps aloft effectively capping the airmass not expecting anything in the way of pcpn drg the first-half of the week. PW values wl drop blo 1 inch thru the end of the short term. && .LONG TERM /TUESDAY THROUGH FRIDAY/... High pressure builds in Mon night thru Tue bfr troffing digging into the Great Lks begins to eject out late Tue night. Swrly flow wl bring pw values up over 2 inches on Wed acrs the entire CWA with potential for showers and thunderstorms thru the middle of the week. Frontal bndry looks to be draped acrs nrn half of FA Wed-Thu mrng with showers and tstms along and to the south of the bndry. Hard to time s/wvs thru the pd wl keep hi-chc/low lkly pops ovr inland areas into the middle of the week. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... NEAR TERM: Expect VFR conditions today and tonight in the north and central areas however KBGR and KBHB are expected to have MVFR/IFR. SHORT TERM: Expect MVFR/IFR at at all terminals, especially BGR and BHB, Sun mrng increasing to VFR in the afternoon. Expect VFR to persist through Tue with potential for IFR restrictions at southern terminals Wed morning in marine layer. May see restrictions in the afternoon at all terminals in showers and possibly tstms. && .MARINE... NEAR TERM: For winds: Have used a 50/50 blend of the Nam and Gfs. For Waves: Long period southeasterly swell (1-2 feet/9-10 seconds) is expected to be the primary wave system today and tonight with a secondary southwesterly wind wave of around 2 feet/6-7 seconds. Will initialize the waves with NWPS. Currently the boundary conditions look reasonable so will not make any adjustments to the NWPS waves. For Total Water Level: Will continue to use +0.10 for the Base Tide Anomaly along the coast. A +1.0 bias in the high/low tidal range persist in Bangor so will make appropriate adjustments there. SHORT TERM: Winds and seas expected to remain below SCA levels through the middle of the week. Areas of fog expected Sun morning before seeing visibilities improve as cold front moves over the waters. Expect another round of reduced visibilities in fog by the middle part of the week. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...Hewitt/Mignone Short Term...Farrar Long Term...Farrar Aviation...Hewitt/Mignone/Farrar Marine...Hewitt/Mignone/Farrar
Hazardous weather outlook, Jul 28, 6:23 AM EDT, 8 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 623 AM EDT Sat Jul 28 2018 MEZ001>006-010-011-015>017-031-032-291030- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Penobscot- Interior Hancock-Central Washington-Southern Piscataquis- Northern Washington- 623 AM EDT Sat Jul 28 2018 This Hazardous Weather Outlook is for East Central Maine, Eastern Maine, Far Northern Maine, Interior DownEast Maine, North Central Maine, Northern Maine and West Central Maine. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ029-030-291030- Coastal Hancock-Coastal Washington- 623 AM EDT Sat Jul 28 2018 This Hazardous Weather Outlook is for Coastal DownEast Maine. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-291030- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 623 AM EDT Sat Jul 28 2018 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jul 28, 1:55 PM EDT, 41 minutes before
Special Weather Statement National Weather Service Caribou ME 155 PM EDT SAT JUL 28 2018 MEZ001-004-281830- Northern Piscataquis-Northwest Aroostook- 155 PM EDT SAT JUL 28 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL PISCATAQUIS AND CENTRAL AROOSTOOK COUNTIES... At 154 PM EDT, a strong thunderstorm was located 7 miles northwest of Tamway, or 14 miles south of Clayton Lake, moving northeast at 30 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Churchill Dam. If you are on or near Churchill Lake, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. LAT...LON 4629 6952 4639 6964 4668 6927 4646 6903 TIME...MOT...LOC 1754Z 231DEG 24KT 4640 6948 Kredensor
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 8:57 PM EDT | Dense Fog Advisory | CAR | Hancock, Washington | 9 hr |
| Jul 28, 1:55 PM EDT | Special Weather Statement | CAR | 35 min | |
| Jul 28, 3:53 PM EDT | Beach Hazards Statement | CAR | Hancock, Washington | 28 hr |
| Jul 28, 4:14 PM EDT | Special Weather Statement | CAR | Penobscot | 31 min |
| Jul 28, 4:35 PM EDT | Special Weather Statement | CAR | Penobscot | 55 min |
| Jul 28, 5:48 PM EDT | Special Weather Statement | CAR | Somerset | 57 min |
| Jul 28, 6:01 PM EDT | Severe Thunderstorm Warning | CAR | Piscataquis | 59 min |
| Jul 28, 6:10 PM EDT | Special Weather Statement | CAR | 50 min | |
| Jul 28, 6:19 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 26 min |
| Jul 28, 6:58 PM EDT | Severe Thunderstorm Warning | CAR | Piscataquis | 49 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.